Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 316, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 8, 2012, 5:10 AM CDT for Alcorn County, Prentiss County, Tippah County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2012, 5:10 AM CDT (10:10 UTC)
- Expired
- Jul 8, 2012, 5:45 AM CDT
- In force
- 35 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Alcorn County, MS, Prentiss County, MS, Tippah County, MS
The radar
The Columbus AFB radar (KGWX), 103 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 10.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1593 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1984 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
602 WUUS54 KMEG 081010 SVRMEG MSC003-117-139-081045- /O.NEW.KMEG.SV.W.0316.120708T1010Z-120708T1045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 510 AM CDT SUN JUL 8 2012 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI... NORTHWESTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI... EAST CENTRAL TIPPAH COUNTY IN NORTHEAST MISSISSIPPI... * UNTIL 545 AM CDT * AT 511 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR JUMPERTOWN...OR 7 MILES NORTHWEST OF BOONEVILLE...AND MOVING NORTHWEST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS OF EAST CENTRAL TIPPAH...NORTHWESTERN PRENTISS AND SOUTHWESTERN ALCORN COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. && LAT...LON 3473 8890 3491 8876 3481 8851 3462 8863 TIME...MOT...LOC 1011Z 116DEG 7KT 3474 8865 $$
2 follow-up statements
088 WWUS54 KMEG 081022 SVSMEG SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 522 AM CDT SUN JUL 8 2012 MSC003-117-139-081045- /O.CON.KMEG.SV.W.0316.000000T0000Z-120708T1045Z/ TIPPAH MS-PRENTISS MS-ALCORN MS- 522 AM CDT SUN JUL 8 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT FOR SOUTHWESTERN ALCORN...NORTHWESTERN PRENTISS AND EAST CENTRAL TIPPAH COUNTIES... AT 522 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR JUMPERTOWN...OR 8 MILES NORTHWEST OF BOONEVILLE...MOVING NORTHWEST AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEOPLES... HIGHTOWN...CRUMTOWN...COLLINSTOWN...GASTON AND BLACKLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. && LAT...LON 3473 8890 3491 8876 3481 8851 3462 8863 TIME...MOT...LOC 1022Z 116DEG 7KT 3475 8867 $$
665 WWUS54 KMEG 081036 SVSMEG SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 536 AM CDT SUN JUL 8 2012 MSC003-117-139-081046- /O.EXP.KMEG.SV.W.0316.000000T0000Z-120708T1045Z/ TIPPAH MS-PRENTISS MS-ALCORN MS- 536 AM CDT SUN JUL 8 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ALCORN... NORTHWESTERN PRENTISS AND EAST CENTRAL TIPPAH COUNTIES WILL EXPIRE AT 545 AM CDT... AT 536 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3473 8890 3491 8876 3481 8851 3462 8863 TIME...MOT...LOC 1036Z 116DEG 7KT 3476 8870 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:21 AM CDT, 49 minutes earlier.
Area forecast discussion, Jul 8, 4:21 AM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 421 AM CDT SUN JUL 8 2012 .DISCUSSION... A MAJOR PATTERN CHANGE IS UNDERWAY ACROSS THE MID SOUTH WITH A TURN TO MUCH NEEDED WETTER AND COOLER WEATHER CONDITIONS. A MID LEVEL SHORTWAVE CURRENTLY NOTED OVER THE UPPER MISSISSIPPI RIVER VALLEY WILL CONTINUE TO DIVE SOUTHEASTWARD THROUGH THE GREAT LAKES REGION. THIS WILL HELP TO FURTHER ERODE THE UPPER LEVEL RIDGING THAT HAS BEEN SO PERSISTENT OVER THE PAST SEVERAL WEEKS. IN ADDITION...A WEAK UPPER LEVEL VORTICITY CENTER NOTED ON WATER VAPOR OVER NORTH CENTRAL MISSISSIPPI THIS MORNING WILL DRIFT SLOWLY NORTHWESTWARD OVER THE FORECAST AREA FOR THE NEXT SEVERAL DAYS AS IT REMAINS CUT OFF FROM THE MAIN JET STREAM FLOW. THESE CONDITIONS ALONG WITH DEEP MOISTURE NOW IN PLACE (PWATS EXCEEDING 2 INCHES FROM REGIONAL 00Z SOUNDINGS) SHOULD SUPPORT AN UPSWING IN CONVECTIVE COVERAGE ACROSS THE MID SOUTH FOR THE NEXT SEVERAL DAYS. THE WEAK UPPER LEVEL VORTICITY CENTER COMBINED WITH STRONG HEATING TODAY SHOULD RESULT IN INCREASED CHANCES FOR SCATTERED SHOWERS AND THUNDERSTORMS /50 PERCENT/ AREAWIDE...WITH THE GREATEST COVERAGE EXPECTED THIS AFTERNOON. STRONG INSTABILITY SHOULD DEVELOP AS TEMPERATURES WARM QUICKLY INTO THE LOWER TO MIDDLE 90S AND COMBINE WITH DEWPOINTS IN THE LOWER 70S. THIS SHOULD RESULT IN MLCAPE VALUES BETWEEN 2500-3500 J/KG...LI/S TO -8C...AND MID LEVEL LAPSE RATES GREATER THAN 6.0 C/KM. THIS HIGH CAPE ENVIRONMENT COMBINED WITH WEAK SHEAR SHOULD SUPPORT FAVORABLE CONDITIONS FOR SEVERE MICROBURSTS CAPABLE OF LOCALIZED DAMAGING WIND GUSTS. MARGINALLY SEVERE HAIL MAY ALSO OCCUR WITH THE STRONGEST STORMS. DUE TO THE SLOW MOVING NATURE OF STORMS TODAY...EXPECT WELCOME LOCALIZED HEAVY RAINFALL AS WELL. THE GREAT LAKES SHORTWAVE SHOULD CONTINUE TO PUSH SOUTHEAST TO THE MID ATLANTIC COAST BY MONDAY. THIS WILL HELP TO FORCE A COLD FRONT SOUTHWARD INTO NORTHERN PORTIONS OF THE FORECAST AREA BY MONDAY EVENING. MID LEVEL HEIGHT FALLS ALONG AND AHEAD OF THE FRONT SHOULD INTERACT WITH THE MOIST UNSTABLE ATMOSPHERE TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS AREAWIDE ON MONDAY. THE FRONT WILL SLOWLY MOVE SOUTH TO A POSITION JUST NORTH OF THE INTERSTATE 40 CORRIDOR BY TUESDAY NIGHT. THE FRONT SHOULD THEN STALL OUT ACROSS NORTH MISSISSIPPI THROUGH MID WEEK. IN ADDITION...UPPER LEVEL TROUGHING WILL PERSIST ACROSS THE MID SOUTH THROUGH MUCH OF NEXT WEEK. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA...WITH THE GREATEST COVERAGE ALONG AND SOUTH OF THE SURFACE FRONTAL BOUNDARY. MODERATE INSTABILITY ALONG AND SOUTH OF THE FRONT COMBINED WITH CONTINUED WEAK SHEAR WILL LIKELY SUPPORT A CONTINUATION OF ENHANCED MICROBURST POTENTIAL WITH LOCALIZED DAMAGING WINDS POSSIBLE THROUGH MID WEEK. ALSO DUE TO THE SLOW MOVING NATURE OF STORMS MOVING OVER SIMILAR AREAS FROM DAY TO DAY...SEVERAL INCHES OF MUCH NEEDED RAINFALL MAY ALSO OCCUR IN SOME AREAS. THIS SHOULD HELP BEGIN TO ALLEVIATE THE SEVERE DROUGHT CONDITIONS IN AREAS THAT BENEFIT FROM HEAVIER RAINFALL. NOT ALL AREAS WILL SEE SEVERAL INCHES OF RAIN...BUT SOME AREAS MAY BENEFIT FROM THE WET/STORMY PATTERN. MOST AREAS SHOULD AT LEAST GET SOME WETTING RAINS THIS UPCOMING WEEK. THE FRONT SHOULD WEAKEN BY THE END OF NEXT WEEK AND BEGIN TO LIFT BACK TO THE NORTH. A WEAK UPPER LEVEL LOW PRESSURE OVER THE AREA WILL BEGIN TO RETROGRADE TO THE WEST WITH DIURNALLY ENHANCED CONVECTION BECOMING THE NORM FOR THE END OF NEXT WEEK AND INTO NEXT WEEKEND. TEMPERATURES SHOULD BE SEVERAL DEGREES COOLER THROUGH THE FORECAST PERIOD DUE TO ENHANCED CLOUD COVER AND THUNDERSTORM CHANCES. JLH && .AVIATION... 06Z TAF CYCLE VFR CONDITIONS WILL PERSIST FOR MOST OF THE FORECAST PERIOD. ISOLD TSRAS CONTINUE ACROSS PARTS OF THE MIDSOUTH ATTM THOUGH NONE WILL THREATEN THE TAF SITES IN THE SHORT TERM. EXPECT LIGHT SOUTH WINDS OVERNIGHT. UPPER RIDGE WEAKENS SOME SUNDAY AFTERNOON SO SCT TSRAS WILL OCCUR. WENT WITH A VCTS AT ALL SITES FOR NOW FROM 08/19Z-09/02Z. WINDS GENERALLY SSW/SW AT 5-10 KTS SUNDAY. SJM && .PRELIMINARY POINT TEMPS/POPS... MEM 94 75 90 75 / 50 50 60 50 MKL 94 72 89 71 / 50 50 60 50 JBR 95 74 89 73 / 50 50 60 50 TUP 94 73 89 73 / 50 40 60 50 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Jul 8, 4:36 AM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 436 AM CDT SUN JUL 8 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091145- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 436 AM CDT SUN JUL 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MID SOUTH TODAY AND CONTINUE INTO TONIGHT. A FEW STORMS MAY BECOME SEVERE AND PRODUCE LOCALIZED DAMAGING WINDS. MARGINALLY SEVERE HAIL MAY ALSO OCCUR WITH THE STRONGEST STORMS. DUE TO THE SLOW MOVING NATURE OF THUNDERSTORMS...LOCALIZED HEAVY RAINFALL MAY ALSO OCCUR TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE MID SOUTH THROUGH AT LEAST THE MIDDLE OF THE UPCOMING WEEK. A FEW THUNDERSTORMS MAY BECOME SEVERE AND PRODUCE LOCALIZED DAMAGING WINDS AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AT TIMES TODAY THROUGH THE MIDDLE OF THE UPCOMING WEEK. PLEASE REPORT ANY WIND DAMAGE TO INCLUDE DOWNED TREES...POWERLINES...AND STRUCTURAL DAMAGE OR ANY QUARTER SIZE HAIL OR LARGER TO THE NATIONAL WEATHER SERVICE IN MEMPHIS. JLH
In the hours before
Special weather statement, Jul 8, 4:22 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
422 AM CDT SUN JUL 8 2012
TNZ003-080945-
WEAKLEY TN-
422 AM CDT SUN JUL 8 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 AM CDT FOR...
SOUTHERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 5
MILES SOUTHWEST OF GLEASON AT 423 AM CDT...MOVING NORTH AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN WEAKLEY COUNTY...INCLUDING LOCATIONS NEAR MARTIN...SHOULD
MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3637 8855 3613 8854 3612 8859 3612 8865
3610 8866 3608 8874 3611 8877 3612 8879
3635 8892
TIME...MOT...LOC 0923Z 163DEG 13KT 3619 8869The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:05 PM CDT | Severe Thunderstorm Warning | MEG | Tate, Tunica | 25 min |
| Jul 7, 7:24 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 41 min |
| Jul 7, 9:36 PM CDT | Special Weather Statement | MEG | Yalobusha | 24 min |
| Jul 7, 9:42 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola, Yalobusha | 48 min |
| Jul 8, 4:41 AM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Prentiss, Tishomingo | 34 min |
| Jul 8, 1:21 PM CDT | Special Weather Statement | MEG | Tippah | 39 min |
| Jul 8, 1:22 PM CDT | Special Weather Statement | MEG | Lee | 53 min |
| Jul 8, 1:52 PM CDT | Special Weather Statement | MEG | Prentiss | 23 min |
| Jul 8, 2:33 PM CDT | Special Weather Statement | MEG | Alcorn | 27 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.